MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0510
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the coil was advanced out of its introducer sheath; therefore, the reported inability to advance the smart coil from its initial position within the introducer sheath could not be confirmed.Further evaluation confirmed the introducer sheath was fractured near the friction lock.If the device is forcefully advanced against resistance, damage such as this may occur.Further evaluation also revealed pusher assembly kinks and offset coil winds.This damage was likely incidental to the reported complaint and prevented functional testing; therefore, the root cause of the reported complaint could not be determined.Evaluation of the second returned smart coil confirmed that the introducer sheath was fractured near the friction lock.Further evaluation revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.If the introducer sheath is forcefully gripped on the proximal end of the friction lock during advancement against this resistance, damage such as a fractured introducer sheath may occur.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance using the proper technique, then the smart coil was able to advance out of the introducer sheath without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-01171.3005168196-2021-01173.3005168196-2021-01174.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coil), a non-penumbra microcatheter, and a guidewire.During the procedure, a smart coil would not advance at all past its initial position within its introducer sheath.Therefore, the smart coil was removed.Subsequently, the same issue occurred with another smart coil.Therefore, the smart coil was also removed.It was reported that the introducer sheaths of the smart coils separated around the friction lock when force was used.Then, while attempting to advance the next smart coil, the physician experienced resistance.Therefore, the physician decided to re-sheath the smart coil.While re-sheathing the smart coil, resistance was encountered, and subsequently, the physician bent the pusher assembly of the smart coil.Therefore, the smart coil was removed.While attempting to advance another smart coil, it would not advance at all past its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using nine smart coils, three non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by the penumbra clinical team on 01-july-2021: 1.Section b.Box 5.Describe event or problem.2.Section g.Box 3.Report source.It was previously understood that the patient was part of a clinical study; however, based on the updated information, the patient was not part of a clinical study.This report is associated with mfr report numbers: 1.3005168196-2021-01171; 2.3005168196-2021-01173; 3.3005168196-2021-01174.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coil), a non-penumbra microcatheter, and a guidewire.During the procedure, a smart coil would not advance at all past its initial position within its introducer sheath.Therefore, the smart coil was removed.Subsequently, the same issue occurred with another smart coil.Therefore, the smart coil was also removed.It was reported that the introducer sheaths of the smart coils separated around the friction lock when force was used.Then, while attempting to advance the next smart coil, the physician experienced resistance.Therefore, the physician decided to re-sheath the smart coil.While re-sheathing the smart coil, resistance was encountered, and subsequently, the pusher assembly of the smart coil became bent.Therefore, the smart coil was removed.The procedure was completed using nine smart coils, three non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11898393
Report Number3005168196-2021-01172
Device Sequence Number13799941
Product Code HCG
UDI-Device Identifier00814548015101
UDI-Public00814548015101
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2025
Device Model Number400SMTSFT0510
Device Catalogue Number400SMTSFT0510
Device Lot NumberF98291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer07/01/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date07/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005